Format

Send to

Choose Destination
AJR Am J Roentgenol. 2014 Nov;203(5):W506-15. doi: 10.2214/AJR.14.12582.

Pulmonary effects of i.v. injection of crushed oral tablets: "excipient lung disease".

Author information

1
1 Department of Radiology, University of Washington, 1959 NE Pacific St, Box 357115, Seattle, WA 98195.

Abstract

OBJECTIVE:

When crushed oral tablets are injected i.v., their filler material (excipient) can induce a potentially fatal foreign-body reaction in pulmonary arterioles, presenting as dyspnea and pulmonary hypertension with centrilobular nodules on CT. We will describe the imaging and pathologic features of "excipient lung disease."

CONCLUSION:

The radiologist has a critical role in recognizing and reporting excipient lung disease because the referring clinician may be unaware of the patient's i.v. drug abuse.

KEYWORDS:

centrilobular nodules; drug abuse; excipient; microcrystalline cellulose; oral tablet; pulmonary arterial hypertension; talc

PMID:
25341165
DOI:
10.2214/AJR.14.12582
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center